MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000342
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 05/19/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella rp flex device was inserted via the right femoral venous approach in a 73-year-old male patient for the indication of right ventricular failure in the setting of post-operative left ventricular assist device placement.The patient¿s past medical history was significant for renal insufficiency requiring dialysis.The patient¿s clinical state prior to initiation of support was consistent with society for cardiovascular angiography and interventions (scai) stage e cardiogenic shock.During impella rp flex support, it was reported that the patient had low platelet levels, and a clinical decision was made to utilize a bicarbonate-based purge solution without systemic anticoagulation.The purge solution consisted of 5 percent dextrose in water with 25 milliequivalents per liter of sodium bicarbonate.Initial device flows were approximately 3.0 liters per minute.Overnight, device flows gradually decreased, accompanied by a decrease in purge flow and an increase in purge pressure.There were no reported kinks observed in the purge line tubing.The absence of systemic anticoagulation was identified as a contributing factor in this clinical context.It was noted tpa was not added.The patient was subsequently taken to the cardiac catheterization laboratory, where the impella rp flex device was removed.Upon removal, thrombus was observed on the cannula and within the introducer sheath.The introducer sheath was left in place.Following removal of the impella rp flex device, a protek duo system was placed to provide continued right ventricular mechanical circulatory support.The patient survived to device explant.
 
Additional Manufacturer Narrative
The root cause of the thromboembolism was unable to be determined due to insufficient clinical details.The introducer batch passed all incoming inspection checks.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key25522149
Report Number1220648-2026-08909
Device Sequence Number13418567
Product Code DYB
UDI-Device Identifier00813502010411
UDI-Public(01)00813502010411(17)270531(10)S9131520(11)240628
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number2000342
Device Lot NumberS9131520
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2026
Initial Report FDA Received Date06/16/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale
Patient Weight110 KG
Patient EthnicityNon Hispanic
Patient RaceWhite